Household medications send thousands of Australians to hospital
Household medications are sending more Australians to hospital than vehicle crashes, as the nation’s ageing population increasingly turns to handfuls of tablets to treat their multiple ailments.
An estimated 400,000 people are landing in emergency departments each year after overdosing or experiencing other negative side-effects from their drugs, according to a report commissioned by the Pharmaceutical Society of Australia.
In some cases, people were being accidentally given drugs that should not be combined, or that could worsen pre-existing medical conditions.
Other times, patients are getting their own medication mixed up.
Errors have led to serious harm in extreme cases, including the death of a 77-year-old Melbourne father who was prescribed a lethal dose of a psoriasis drug by his a doctor in 2015, despite warnings it not be given to patients with kidney damage.
The issue has prompted calls from pharmacists for the federal government to list medicine safety as a national priority, and develop a strategy.
“Each year, approximately 250,000 Australians are admitted to hospital as a result of medicine-related problems,” Pharmaceutical Society of Australia president Dr Chris Freeman said.
“This is almost four times the annual number of people who are hospitalised as a result of motor vehicle accidents.”
Experts say being discharged from hospital can also be a danger period for patients, as multiple doctors may have been involved in prescribing medications, leading to mistakes and communication problems.
Derek Screen, a junk-mail delivery man and father-of-two, said he was left struggling to breathe in December after being prescribed a type of blood pressure medication following his surgery for atrial fibrillation (an irregular and often rapid heart rate).
He didn’t realise that he was meant to take the pills for only seven days, so he kept taking the tablets still left in the box for another 10 days until he was struggling to breathe.
“It was not just the physical feeling, it was the mental issue,” Mr Screen said.
“You’re worrying that the next breath might be your last.”
Reluctant to call an ambulance, he instead contacted his pharmacist who told him he shouldn’t be taking the medication any more. After stopping the drug, he almost instantly felt better.
It’s a complex balancing act for Mr Screen’s prescribers, as he takes 16 tablets a day, for his heart, high blood pressure, diabetes, pain and other conditions.
Author of the report, Professor Libby Roughead from the University of South Australia, said as people were living longer, they were also taking more medications – and that increased the possibility of negative drug interactions.
“If you are on 10 medicines on average you might have 12 interaction alerts,” she said.
“Because you add medicines one at a time it’s very easy to miss those, because the systems aren’t set up to help you manage that complexity.”
Melbourne pharmacist Fiona Tait said that she had already prevented more than 20 medication mistakes this month alone.
The most common errors were when patients were prescribed drugs that shouldn’t be mixed or medication that could harm the patient because of their impaired kidney function or other medication condition.
Mrs Tait said if an anti-inflammatory was to be combined with a blood thinner, for example, it could be life-threatening.
“You might not know that you are bleeding. You might have a stomach bleed, you just don’t know,” she said.
The Cheltenham pharmacist said that she was also aware of multiple patients who had accidentally overdosed on their medication because when they had been discharged from hospital they had been given the same tablet under different brand names, leading people to accidentally take them twice.